Ibuprofen – Popular, Efficient Pain Killer
Ibuprofen belongs to an NSAID. It has anti-inflammatory, antipyretic and analgesic properties. This drug suppresses anti-inflammatory factors, reduces platelet aggregation. It inhibits cyclooxygenases of types 1 and 2, disrupts the metabolism of arachidonic acid, reduces the amount of prostaglandins both in healthy tissues and in the focus of inflammation, and suppresses the exudative and proliferative phases of inflammation. Reduces pain sensitivity at the site of inflammation. It causes weakening or disappearance of pain syndrome.
What is it good for?
It is used for symptomatic treatment of the following conditions:
- tension headaches and migraines;
- joint, muscle pain;
- back pain, lower back, sciatica;
- pain in case of ligaments’ damage;
- painful menstruation;
- fever conditions with colds, flu;
- rheumatoid arthritis, osteoarthritis.
How much Ibuprofen can you take?
Adults, the elderly and children over 12 years old: 200 mg tablets 3-4 times a day; Ibuprofen tablets of 400 mg 2-3 times a day. The daily dose is 1200 mg (do not exceed 6 tablets of 200 mg or 3 tablets of 400 mg within 24 hours.
The tablets should be swallowed with water, preferably during or after meals. The intake interval is 4 hours.
Do not exceed the indicated dose. The course of treatment without consulting a doctor should not exceed 5 days. If symptoms persist, consult your doctor.
Do not use in children under 12 years of age without medical prescription. Children from 6 to 12 years old (weighing over 20 kg): 1 tablet 200 mg no more than 4 times/day. The intake interval is at least 6 hours.
How often can I take Ibuprofen?
Pills should be taken within 4 hours in adults and 6 hours in children.
Is Tylenol the same as Ibuprofen?
Tylenol and Ibuprofen are very popular and frequently prescribed medications. The conditions for which they are used are practically the same. Many people tend to think that they are the same medications, but this is not true.
Tylenol is also known as acetaminophen in the pharmaceutical generic name. It is a popular pain reliever that can also reduce fever. Tylenol is released in many forms: tablet, chewable tablet, granular form that can be dissolved in syrup. Tylenol is prescribed for many conditions such as aches and pains (headaches, back pain and toothache), colds and fevers. It is important to understand that while the sensation of pain is reduced, it does nothing to recover from the underlying pain cause. Tylenol’s mechanism of action is mainly of two types. It inhibits the synthesis of prostaglandins; a special molecule that is responsible for signaling inflammation and thus relieves pain (actually reduces sensitivity to pain for a limited period of time). It affects the temperature regulation center of the hypothalamus and helps diffuse body heat, therefore, reduces temperature.
People should be careful when taking Tylenol because overdose and the simultaneous use of alcohol or certain medications have very harmful effects. The usual daily dose for an adult is 4000 mg and not over 1000 mg per dose. Overdose can lead to liver damage. Consult a doctor if you are already taking medication because some medications contain a certain amount of Tylenol, contributing to overdose. Do not abuse alcohol as it can lead to liver damage.
It is an anti-inflammatory drug, but the mechanism of action is different from Tylenol. This nonsteroidal anti-inflammatory drug (NSAID) reduces hormones that regulate inflammation and pain-related reactions. Ше is available as tablets, chewable tablets, and oral suspension. It is prescribed under the same conditions as Tylenol, but in addition to menstrual pain, minor injuries, and arthritis.
Its intake should be monitored because overdose and certain medical conditions can have a negative effect on the patient. In case of overdose, this drug can cause severe damage to the stomach and intestines. Thus, an adult should not exceed the limits of 3200 mg per day and 800 mg per dose. It is safe to avoid this pain relief or see a doctor if interactions of Ibuprofen with aspirin, antidepressants, heart or blood pressure medications, steroids, etc., or smokes or drinks alcohol.
Tylenol vs Ibuprofen
Tylenol’s mechanism of action is to inhibit steroid compounds called prostaglandins, but the described drug’s mechanism of action is to lower hormones that are involved in inflammation.
Abuse of Tylenol has the greatest effect on the liver, but abuse of the latter drug affects mainly the stomach and intestines.
A long-term use of Tylenol can cause liver necrosis, but long-term use of the described painkiller can cause heart and circulatory problems; even a heart attack.
Is aspirin a Ibuprofen?
These two preparations belong to the group of nonsteroidal anti-inflammatory drugs (NSAIDs). Their combined use results in increased side effects of both drugs.
Indications for use
These two drugs are dispensed without a prescription and are used to treat:
- muscle pain;
- menstrual pain;
- lumbago (acute lower back pain).
Both drugs are used to treat chronic conditions such as osteoarthritis and rheumatoid arthritis. Also, aspirin is used for the prevention and treatment of cardiovascular diseases.
If a person is taking aspirin to relieve pain, then the additional use of the above painkiller does not make sense. It will only increase the side effects of both drugs. In the case when aspirin is used in low doses for the prevention of cardiovascular diseases, the periodic use of the latter drug is justified to reduce the pain severity.
Can this preparation help you sleep?
No, it is not. This drug has no direct effect on sleep quality. It may improve sleep in the case of pain syndrome reduction.
Can I take two 800 mg at once?
Now, you can’t. Such a dose may result in an overdose. Symptoms of an overdose are abdominal pain, nausea, vomiting, lethargy, drowsiness, depression, headache, tinnitus, metabolic acidosis, coma, acute renal failure, decreased blood pressure, bradycardia, tachycardia, atrial fibrillation, respiratory arrest.
Treatment plan: gastric lavage (only within an hour after ingestion), activated charcoal, alkaline drinking, forced diuresis, symptomatic therapy (correction of acid-base state, blood pressure).
How long does it take for Ibuprofen to wear off?
Its metabolism occurs mainly in the liver. T1/2 from plasma takes 2-3 hours. It is excreted by the kidneys in the form of metabolites (not more than 1% is excreted unchanged), to a lesser extent – with bile. This pain relief drug is completely eliminated within 24 hours.
Can you take this drug when pregnant?
The drug is contraindicated for use in the third trimester of pregnancy. This drug should be prescribed with caution in I and II trimesters and during lactation.
How dangerous is this pain relief drug?
Ibuprofen causes the following side effects:
- the digestive system: NSAIDs-gastropathy (abdominal pain, nausea, vomiting, heartburn, loss of appetite), diarrhea, flatulence, constipation; ulceration of the gastrointestinal mucosa, which in some cases is complicated by perforation and bleeding; irritation or dryness of the oral mucosa, pain in the mouth, ulceration of the gingival mucosa, aphthous stomatitis, pancreatitis, hepatitis.
- the respiratory system: shortness of breath, bronchospasm.
- the organs of senses: hearing impairment: hearing loss, ringing or tinnitus; visual impairment: toxic damage to the optic nerve, blurred vision, scotoma, dryness and irritation of the eyes, edema of the conjunctiva and eyelids (allergic genesis).
- the central and peripheral nervous system: headache, dizziness, insomnia, anxiety, nervousness and irritability, psychomotor agitation, drowsiness, depression, confusion, hallucinations, aseptic meningitis.
- the cardiovascular system: heart failure, tachycardia, increased blood pressure.
- the urinary system: acute renal failure, allergic nephritis, nephrotic syndrome (edema), polyuria, cystitis.
- allergic reactions: skin rash (usually erythematous or urticaria), pruritus, Quincke’s edema, anaphylactoid reactions, anaphylactic shock, bronchospasm or dyspnea, fever, exudative erythema multiforme (including Stevens-Johnson syndrome), toxic epidermal syndrome (epidermal toxicity) Lyell), eosinophilia, allergic rhinitis.
- the side of hematopoiesis: anemia (including hemolytic, aplastic), thrombocytopenia and thrombocytopenic purpura, agranulocytosis, leukopenia.
- others: increased sweating.
How much Ibuprofen can I give my dog?
In the vast majority of cases, it is not recommended to give dogs such pain killers. Pain relievers for medical use fall into two main categories. The first includes non-steroidal anti-inflammatory drugs (NSAIDs) such as aspirin, ibuprofen, and naproxen. Another pain reliever is acetaminophen. It is often added to medications for the treatment of colds and flu.
Why are these drugs bad for dogs?
There are a number of reasons why it is dangerous to give dogs pain relievers made for humans. First, it is difficult to determine the correct dose of the medication, so the risk of overdose is too high. In addition, some animals are hypersensitive to NSAIDs, so even the correct dose can be deteriorating. The risk is increased in combination with other drugs, such as corticosteroids, or with certain medical conditions, such as a gastrointestinal disorder, liver or kidney diseases.
Why is it bad for your heart?
Regular use of this drug and other pain relievers increases the risk of heart disease by 20-30%. Even small doses of the drug are dangerous. Non-steroidal pain relievers inhibit the action of cyclooxygenase enzymes responsible for the development of the inflammatory response. They are not addictive, but scientists warn not to use them very often.
A team of biologists from The National Health Research Institutes, Taiwan monitored 57,000 patients. The number of those who suffered from atrial fibrillation and those with a healthy heart was divided by about 50/50.
It turned out that the heart sickers take much more pain relievers than the rest of the patients. Previously, scientists have already found out that it is fraught with cardiac arrest, but only in very large doses. New data have concluded that even relatively small dosages carry risks.
It turned out to be even more dangerous to combine highly specialized and general types of painkillers – in such patients. Arrhythmia manifested itself 30% more often.
Earlier it was reported that ibuprofen turned out to be dangerous for men’s health – the drug suppressed testosterone synthesis, which in the long term could result in infertility.
What are the signs of an allergic reaction to this drug?
There recorded the following allergic reactions: skin rash (usually erythematous or urticaria), pruritus, Quincke’s edema, anaphylactoid reactions, anaphylactic shock, bronchospasm or dyspnea, fever, exudative erythema multiforme (including Stevens-Johnson syndrome), toxic epidermal syndrome, eosinophilia, allergic rhinitis.